Kansas, 2002

Flash Flood in Kansas, May 8, 2002

May 8, 2002 · NWS ICT · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 8, 5:45 PM CST, 8 minutes earlier.

Area forecast discussion, May 8, 5:45 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT WED MAY 8 2002

UPDATE...

UPPER WAVE IS EVIDENT BY AREA OF HIGH BASE CONVECTION ACROSS SE COLO
AT THIS TIME. CONVECTIVE CLUSTER ACROSS SOUTH CENTRAL KANSAS WILL
REMAIN STATIONARY WITH EXCESSIVE RAINS A MAJOR THREAT ACROSS SUMNER
COUNTY. APPEARS THAT THROUGH 03Z MESOSCALE FORCING WILL INCREASE
ALLOWING A GRADUAL INCREASE IN THE COVERAGE AND INTENSITY OF THE
ONGOING STORMS. IT SHOULD ALSO ALLOW THE COMPLEX TO BECOME MORE
PROGRESSIVE WITH A SQUALL LINE EXPECTED EAST OF THE TURNPIKE BY THAT
TIME.

.ICT...FLOOD WATCH TONIGHT FOR ZONES
KSZ069>072...KSZ092>096...KSZ098>100.

In the hours before

Special weather statement, May 8, 4:55 PM CST, 58 minutes before
KSZ049>051-067-082-082310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT WED MAY 8 2002

...PORTIONS OF TORNADO WATCH NUMBER 254 CANCELLED...

TORNADO WATCH NUMBER 254 WILL BE CANCELLED FOR THE FOLLOWING
COUNTIES...

IN CENTRAL KANSAS...

         SALINE             RICE

         MCPHERSON

IN SOUTH CENTRAL KANSAS....

         RENO               KINGMAN

A COLD FRONT MOVING SOUTHEAST ACROSS THE AREA HAS ENDED THE THREAT
FOR TORNADOES ACROSS THE ABOVE COUNTIES.
Special weather statement, May 8, 5:53 PM CST, 0 minutes before
KSZ052-068-090004-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT WED MAY 8 2002

...PORTIONS OF TORNADO WATCH NUMBER 254 CANCELLED...

TORNADO WATCH NUMBER 254 WILL BE CANCELLED FOR THE FOLLOWING
COUNTIES...

IN CENTRAL KANSAS...

         MARION

IN SOUTH CENTRAL KANSAS....

         HARVEY

A COLD FRONT MOVING SOUTHEAST ACROSS THE AREA HAS ENDED THE THREAT
FOR TORNADOES ACROSS THE ABOVE COUNTIES.

The radar

The Vance AFB radar (KVNX), 50 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harper

When
May 8, 5:53 PM CST to 7:00 PM CST
Where
Harper County, 6 mi S of Anthony
Reported by
TRAINED SPOTTER
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Water was reported over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288829.